Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting Sustiva again
Nov 6, 2000

I have been on Sustiva/Combivir/ddI (my second combo) for about a year until I decided to interrupt treatment a month ago. I am planning to start the same meds around 1 December. Do I still risk getting the side effects associated with these drugs, which I did not get when I started these drugs ?

(skin rash, neuropathy, pancreatitis, etc ?) I expect to experience the headaches, dizziness and bad dreams associated with Sustiva, but what about the other side effects which I did not have the first time around?

Thank you for your work and time.

Response from Dr. Cohen

In general, the side effects you get are the side effects you are gonna get. If you didn't get them the first time, it is unlikely you would get them on a subsequent time. There can be exceptions -- sometimes someone might tolerate penicillin and for reasons still mysterious develop a rash on a future time. But this doesn't appear to be a problem reported for the antivirals.

The issue of neuropathy is one more of duration than of just taking ddI -- only a minority (perhaps 5% or so?) will have a problem of neuropathy while taking ddI, and it appears to takes months before this happens, and is usually more of a problem for someone who already has some neuropathy or who had lower t cells. Although some can develop it for the first time as well even at higher t cell counts.

As for pancreatitis -- this is thankfully a rare event -- perhaps happening to one in a thousand who take ddI -- and also appears to be a problem for those who have a risk factor for it -- like alcohol use, other meds that might also aggravate the pancreas, or lower t cell counts. But again there can be exceptions.

One other thought. Recently the FDA approved a new capsule from off ddI -- called ddI -- EC for enteric capsule. A much preferred approach that just became available here in the US. And -- Just to keep things clear -- this dose is to be taken just once a day. (still on an empty stomach -- but is better tolerated.) It is once a day -- even if you were previously on ddI twice a day.

And if you are on the "wafers" you must take two at a time to get the correct amount of buffer. I have heard of at least one case where someone thought ddI should be taken twice a day so took one wafer twice a day instead of two of them once a day -- you CANNOT just take one wafer at a time! You won't get the correct amount of medication that way.

good luck.

cc

Cal Cohen, M.D., M.S.



Previous
HELP!!!!
Next
Beer and Viracept

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement